Wyoming, 2024

Damaging Wind in Wyoming, July 26, 2024

July 26, 2024 · NWS RIW · 1 event in 1 county or zone

A high based thunderstorm produced a 69 mph wind gust at the Greybull airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A high based thunderstorm produced a 69 mph wind gust at the Greybull airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 26, 3:48 PM MST, 5 hours 6 minutes earlier. Its key messages:

  • Showers and thunderstorms are possible today, though confidence on timing and location remains low as models differ. Everywhere has at least a small of chance of rain today, though.
  • Showers and thunderstorms possible again Saturday, starting mid-morning. Gusts up to around 50 mph are possible.
  • A drying and warming trend begins Sunday, and especially into the workweek. Fire weather concerns starting Monday.
Area forecast discussion, Jul 26, 3:48 PM MST, 5 hours 6 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
448 PM MDT Fri Jul 26 2024

.KEY MESSAGES...

- Showers and thunderstorms are possible today, though
  confidence on timing and location remains low as models
  differ. Everywhere has at least a small of chance of rain
  today, though.

- Showers and thunderstorms possible again Saturday, starting
  mid-morning. Gusts up to around 50 mph are possible.

- A drying and warming trend begins Sunday, and especially into
  the workweek. Fire weather concerns starting Monday.

&&

.DISCUSSION...
Issued at 1226 PM MDT Fri Jul 26 2024

The cold front that passed through yesterday has brought seasonal
temperatures across the area today, with highs generally in the 80s,
with low 90s for the warmer favored locations. The main story for
today is scattered showers and thunderstorms, aided by the passage
of a shortwave this afternoon. Models continue to be variable in
their timing and coverage of storms this afternoon and evening.
Would say there is at least a 15% chance of rain anywhere in the CWA
today, though there will be many locations that do get a storm.
Though some of this convection could come with locally heavy rain,
(favored more for southern half of the area) gusty winds are the
main threat. Gusts 30 to 40 mph should be common with any storms
that develop, with gusts near 50 mph a real possibility. Some small
hail is also possible with some of the stronger storms. Overall,
support is not looking good for any widespread severe storms. Models
are consistent in ending convection by midnight.

Another shortwave moves through Saturday, this time in the morning.
This should kick off showers and thunderstorms earlier than normal.
Southwest Wyoming sees rain chances pick up after 5am MDT. These
chances spread east-northeastward through the morning, with another
day of widespread rain chances over the area for the afternoon. Like
today, models are showing various locations, coverage, and timing of
convection Saturday, so confidence is low on those aspects of the
forecast. However, it will be another day where everywhere has at
least a small chance of a storm. Gusts to 50 mph will be the main
hazard of concern again. The recent HRRR has a few gusts over 50
mph as well.

A ridge starts to build in from the south Sunday. This keeps the
best afternoon rain chances over the northern half of the area.
Otherwise, highs continue to be seasonal through Sunday. The ridge
continues to build in through next week. Temperatures climb a
little, with dry air returning. This increases fire weather concerns
starting Monday. The chance of any showers and thunderstorms also
remains very low for next week.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 447 PM MDT Fri Jul 26 2024

Scattered rain showers and thunderstorms will wind down this
evening. Unless a thunderstorm moves directly over a terminal
conditions will be VFR, although smoke will move in today, so
reductions in VIS due to smoke/haze will occur at times, especially
for northern terminals KCOD/KWRL. For now have not included FU in
this TAF issuance due to uncertainty in how quickly it mixes down to
the surface.

An area of rain showers is likely (80%) to move through central
Wyoming Saturday morning, so have included -SHRA at
KBPI/KPNA/KLND/KRIW as this area of rain showers moves through. More
convection will develop Saturday afternoon, although it looks more
isolated, so only PROB30 groups at KRKS and KCPR. It will be breezy
at most terminals beginning late Saturday morning.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Air Quality Alert from midnight tonight to 1 PM MDT Sunday for
WYZ001>013.

&&

DISCUSSION...Wittmann
AVIATION...Rowe
Hazardous weather outlook, Jul 25, 11:46 PM MST, 21 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
1246 AM MDT Fri Jul 26 2024

WYZ001>020-022>030-271100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
1246 AM MDT Fri Jul 26 2024

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Widespread showers and thunderstorms, especially during the
afternoon and evening. Heavy rain is likely with the strongest
showers and storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday...Widespread showers and thunderstorms, especially during
the afternoon and evening. Heavy rain is likely with the strongest
showers and storms.

Sunday...Scattered showers and thunderstorms in the afternoon, mainly
across northern WY. Elevated fire weather conditions across central
WY.

Monday through Thursday...Above normal temperatures and elevated fire
weather conditions.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 26, 4:36 PM MST, 4 hours 18 minutes before
Special Weather Statement
National Weather Service Riverton WY
536 PM MDT Fri Jul 26 2024

WYZ008-009-011-270000-
Southeast Johnson County-Bighorn Mountains Southeast-Bighorn
Mountains West-
536 PM MDT Fri Jul 26 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN JOHNSON AND EAST
CENTRAL WASHAKIE COUNTIES THROUGH 600 PM MDT...

At 536 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles east of Big Trails, which is 20 miles west of Kaycee, moving
east at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southwestern
Johnson and east central Washakie Counties, including the following
locations... Barnum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4349 10674 4350 10676 4359 10724 4385 10726
      4392 10670 4349 10670
TIME...MOT...LOC 2336Z 266DEG 32KT 4372 10705

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Rowe
Special weather statement, Jul 26, 4:53 PM MST, 4 hours 1 minute before
Special Weather Statement
National Weather Service Riverton WY
553 PM MDT Fri Jul 26 2024

WYZ009>011-020-270045-
Southeast Johnson County-Bighorn Mountains Southeast-Northeast
Johnson County-Natrona County Lower Elevations-
553 PM MDT Fri Jul 26 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTH CENTRAL NATRONA AND CENTRAL
JOHNSON COUNTIES THROUGH 645 PM MDT...

At 553 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fort Phil Kearny Historical Site to 8
miles south of Buffalo to 11 miles north of Mayoworth to 7 miles
northwest of Hole In The Wall to 12 miles west of Red Wall. Movement
was southeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Buffalo, Mayoworth, Hole In The Wall, and Lake De Smet around 600
  PM MDT.
  Red Wall around 610 PM MDT.

Other locations in the path of these storms include Kaycee.

This includes the following highways...
 Interstate 25 between mile markers 239 and 299.
 Interstate 90 between mile markers 42 and 83.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4388 10640 4349 10649 4319 10690 4339 10727
      4343 10727 4366 10697 4403 10691 4425 10674
      4456 10687 4456 10631 4408 10622
TIME...MOT...LOC 2353Z 295DEG 21KT 4454 10678 4422 10665 4400 10682
4364 10688 4344 10715

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Rowe
Special weather statement, Jul 26, 5:04 PM MST, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Riverton WY
604 PM MDT Fri Jul 26 2024

WYZ001-270045-
Yellowstone National Park-
604 PM MDT Fri Jul 26 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN PARK AND
NORTHWESTERN TETON COUNTIES THROUGH 645 PM MDT...

At 604 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sportsman Lake, which is 11 miles west of Mammoth, moving east at 15
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northwestern Park
and northwestern Teton Counties, including the following locations...
Lava Creek Campgrounds and Indian Creek Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4499 11044 4454 11095 4457 11105 4500 11105
TIME...MOT...LOC 0004Z 291DEG 10KT 4497 11094

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Rowe
Special weather statement, Jul 26, 5:50 PM MST, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Riverton WY
650 PM MDT Fri Jul 26 2024

WYZ001-270130-
Yellowstone National Park-
650 PM MDT Fri Jul 26 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN PARK COUNTY THROUGH
730 PM MDT...

At 650 PM MDT, Doppler radar was tracking a strong thunderstorm near
Grebe Lake, which is 12 miles southeast of Mammoth, moving east at 35
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Mount Washburn and Dunraven Pass around 655 PM MDT.
  Tower Falls around 705 PM MDT.

Other locations in the path of this storm include Lamar Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4498 11000 4497 10999 4457 11009 4455 11017
      4450 11015 4466 11087 4499 11063 4500 11000
TIME...MOT...LOC 0050Z 265DEG 31KT 4483 11058

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Rowe
Special weather statement, Jul 26, 6:28 PM MST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Riverton WY
728 PM MDT Fri Jul 26 2024

WYZ007-009-019-020-270200-
Owl Creek and Bridger Mountains-Bighorn Mountains Southeast-Green
Mountains and Rattlesnake Range-Natrona County Lower Elevations-
728 PM MDT Fri Jul 26 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN NATRONA COUNTY THROUGH
800 PM MDT...

At 728 PM MDT, Doppler radar was tracking a strong thunderstorm over
Waltman, which is 46 miles east of Shoshoni, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of western Natrona
County, including the following locations... Natrona and Arminto.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4274 10735 4341 10734 4349 10679 4258 10682
TIME...MOT...LOC 0128Z 269DEG 22KT 4309 10721

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Dziewaltowski
Special weather statement, Jul 26, 7:09 PM MST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Riverton WY
809 PM MDT Fri Jul 26 2024

WYZ020-022-270245-
Casper Mountain-Natrona County Lower Elevations-
809 PM MDT Fri Jul 26 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN NATRONA COUNTY
THROUGH 845 PM MDT...

At 808 PM MDT, Doppler radar was tracking a strong thunderstorm near
Goldeneye Reservoir, which is 26 miles northwest of Casper, moving
northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northeastern
Natrona County, including the following locations... Casper Mountain,
Casper-Natrona County International Airport, Casper Events Center,
Fort Caspar Campground, Central Wyoming Fairgrounds, Bessemer Bend,
Casper Mountain County Park, Rotary Park, and Casper Natural Gas
Processing Plant.

This includes Interstate 25 between mile markers 184 and 234.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4264 10623 4270 10675 4349 10682 4349 10624
TIME...MOT...LOC 0208Z 241DEG 27KT 4306 10675

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Dziewaltowski

The radar

The Billings radar (KBLX), 154 km away, was scanning. The volume nearest the first event began at 03:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Big Horn

When
July 26, 8:54 PM MST
Where
Big Horn County, Greybull Arpt
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
44.520, -108.080

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203989.